Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Des Moines, IA

May 27, 2006Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2006, 10:34 AM CDT for Decatur County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2006, 10:34 AM CDT (15:34 UTC)
Expired
May 27, 2006, 11:15 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 271534
SVRDMX
IAC053-271615-
/O.NEW.KDMX.SV.W.0166.060527T1534Z-060527T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1034 AM CDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 1115 AM CDT.

* AT 1029 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEON...OR 36 MILES NORTH OF BETHANY...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GARDEN GROVE BY 1050 AM CDT.
  NEAR LE ROY BY 1055 AM CDT.

THE LOCATION OF DECATUR CITY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 13 AND 21.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4083 9388 4065 9382 4071 9357 4090 9357

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 271603
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1103 AM CDT SAT MAY 27 2006

IAC053-271615-
/O.CON.KDMX.SV.W.0166.000000T0000Z-060527T1615Z/
DECATUR IA-
1103 AM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
DECATUR COUNTY UNTIL 1115 AM CDT...

AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
NORTHEAST OF LEON...OR 42 MILES NORTHWEST OF UNIONVILLE...AND MOVING
EAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN DECATUR COUNTY...INCLUDING THE LOCATIONS OF GARDEN GROVE AND
LE ROY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE 
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4083 9388 4065 9382 4071 9357 4090 9357

$$

DONAVON
000 
WWUS53 KDMX 271613
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT SAT MAY 27 2006

IAC053-271622-
/O.EXP.KDMX.SV.W.0166.000000T0000Z-060527T1615Z/
DECATUR IA-
1113 AM CDT SAT MAY 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DECATUR COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 1107 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4083 9388 4065 9382 4071 9357 4090 9357

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:50 AM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, May 27, 3:50 AM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SAT MAY 27 2006

CONVECTION MOVING INTO SW CWA IN RESPONSE TO STRONG WAA AND A LLJ.
MARGINAL EVENT AS HAIL REPORTS RANGE FROM PEA TO NICKEL.  IN
ADDITION TO THE HAIL...CONVECTIVE OUTFLOW AND WAKE LOW PRODUCING
SOME WIND GUSTS AT OR JUST BELOW SVR CRITERIA. CONVECTION IS
FORECAST TO MOVE INTO CENTRAL PORTIONS OF THE CWA THROUGH MID
MORNING AND WEAKEN AS IT MOVES NORTHEAST OUT OF THE DEEPER
MOISTURE.  FORECAST CONCERNS THIS WEEKEND DEAL WITH THE HEAT
EXPECTED THIS WEEKEND AND THUNDERSTORM CHANCES MAINLY MONDAY
AFTERNOON AND NIGHT.  DECENT UPPER LEVEL SHORTWAVE WILL MOVE ACROSS
THE CWA AS A COLD FRONT PUSHES ACROSS THE CWA LATE DAY INTO MONDAY
NIGHT.  MODELS DIVERGE ON SOLUTIONS FROM LATE MONDAY ON BUT THEY
SEEM TO TREND TOWARDS THE AFOREMENTIONED FRONT PUSHING THROUGH THE
CWA BY MID MORNING TUESDAY WHICH WOULD DECREASE THUNDERSTORM CHANCES
FOR DAY 4.  FOR NOW I PLAYED IT CONSERVATIVELY AND LOWERED POPS BUT
STILL KEPT IT IN CHANCE CATEGORY.  LOWERED HIGH TEMPS GIVEN THE
AMOUNT OF FORECAST CLOUD COVER.  OTHERWISE I DID NOT MAKE A LOT OF
CHANGES TO THE GOING FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, May 27, 9:23 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
923 AM CDT SAT MAY 27 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-281030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
527 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN IOWA
THROUGH THIS MORNING...WITH ISOLATED THUNDERSTORMS IN THE NORTH.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL IOWA THIS
AFTERNOON.  A SEVERE STORM IS POSSIBLE SOUTH OF U.S. HIGHWAY 34 THIS
MORNING WITH HAIL UP TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH
TUESDAY NIGHT. A FEW STORMS MAY BE SEVERE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OVER SOUTHERN
IOWA...AND MONDAY AFTERNOON AND EVENING OVER ALL OF CENTRAL IOWA.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:05 AM CDTSevere Thunderstorm WarningDMXAdair, Cass25 min
May 27, 3:17 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie43 min
May 27, 3:29 AM CDTSevere Thunderstorm WarningDMXAdair, Madison46 min
May 27, 8:17 AM CDTSevere Thunderstorm WarningDMXDecatur43 min
May 27, 11:32 AM CDTWind AdvisoryDMXAdair, Audubon, Boone, Carroll, Cass, Crawford and 7 more2 hr
May 27, 12:03 PM CDTHigh Wind WarningDMXBoone, Dallas, Polk, Poweshiek, Story, Tama3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.